In the first six months of 2016, Pennsylvania hospitals reported 889 medication errors or close calls that were attributed, at least in part, to electronic health records and other technology used to monitor and record patients’ treatment.

A majority of the errors pertained to dosages — either missed dosages or an administration of the wrong dose. Of the 889 errors, nearly 70 percent reached the patient. Among those, eight patients were actually harmed, including three involving critical drugs such as insulin, anticoagulants and opioids.

The extent of the injuries was not detailed, although no deaths were recorded.

Those are the stark numbers in a new analysis by the Pennsylvania Patient Safety Authority, an independent state agency that looks at ways to reduce medical errors.

But interpretations of the report’s significance — and specifically the overall benefits and risks of information technology in a hospital setting — cross a wide spectrum.

Do 889 errors signal a major patient safety hazard? Critics believe they could, but probably hundreds of thousands of dosages were administered in Pennsylvania hospitals over that period and the total of eight patients harmed would barely register as a percentage of the total.

On the other hand, errors are notoriously underreported and any software error may mask multiple more errors if system flaws go undetected or unreported.

“This is the classic ‘tip of the iceberg,’” said pharmacist Matthew Grissinger, manager of medication safety analysis for the Patient Safety Authority in Harrisburg and co-author of the analysis with fellow pharmacist Staley Lawes. “We know for a ton of reasons not every error is reported.”

Mr. Grissinger cautioned that the findings are “absolutely not” an indicator that patients are less safe, as hospitals have moved from paper to electronic records incorporating health information technology.

But the authors did conclude that technology meant to improve patient safety “has led to new, often unforeseen types of errors” due to system problems or user mistakes.

Read Full Story...